Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Albany, NY

August 14, 2005Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Aug 14, 2005, 3:05 PM EDT for Berkshire County, Massachusetts. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2005, 3:05 PM EDT (19:05 UTC)
Expired
Aug 14, 2005, 3:38 PM EDT
In force
33 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 1:15 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:00 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 14, 3:00 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT SUN AUG 14 2005

UPDATED ZONES FOR THE WATCH. WILL SEND NIGHT TIME PACKAGE SOON.

.SYNOPSIS...A WAVE OF LOW PRESSURE...RUNNING ALONG A FRONTAL
BOUNDARY...STALLED OUT OVER OUR REGION...WILL SLOWLY SHIFT EAST
LATER TONIGHT AND FINALLY THE DRAG THE FRONT FURTHER SOUTH. SLIGHTLY
COOLER AND DRIER AIR WILL TAKE HOLD OF THE REGION BEGINNING ON
MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...ONE AGAIN WE ARE UNDER THE
GUN WITH A SEVERE THUNDERSTORM WATCH (720). THIS TIME IT EXTENDS
NORTHWARD TO INCLUDE THE SARATOGA REGION AS WELL AS THE CAPITAL
DISTRICT AND POINTS SOUTH. VERY HIGH SBCAPES (UP TO 3000
J/KG)...ESPECIALLY SOUTH OF ALB. LOW LEVEL SHEAR PROFILES ARE
SOMEWHAT LIMITED BUT ENOUGH TO PERHAPS GENERATE AN ISOLATED SUPER
CELL OR TWO. ALONG WITH THE SEVERE STORM POTENTIAL...PW VALUES
AROUND 2.00 INCHES WILL MEAN HEAVY DOWNPOURS ARE QUITE LIKELY.

THIS FRONT WILL TAKE ITS SWEET OL TIME TO CLEAR OUR REGION...AND
WILL NOT DO SO UNTIL LATER TONIGHT. HOWEVER...ONCE WE LOOSE THE
HEATING OF THE DAY...CELLS SHOULD BECOME NON-SEVERE BUT STILL COULD
CONTAIN SOME HEAVY RAINS. GO NUMEROUS EARLY...THEN CHANCE LATER ON
(EXCEPT LIKELY SOUTHEAST).

ON MONDAY...THE DRIER AIR SHOULD FINALLY WIN OUT...AFTER PERHAPS
SOME LINGERING SHOWERS SOUTH AND EAST OF ALBANY EARLY. NICE WEATHER
FINALLY TAKES HOLD OR DOES IT? THE NAM INDICATES SOME SHOWER
POSSIBILITIES ASSOCIATED WITH A VERY WEAK SECONDARY BOUNDARY
MIGRATING ACROSS THE REGION ON MONDAY NIGHT. THE GFS DOES NOT HAVE
THIS BOUNDARY AT ALL. INSTEAD...IT INDICATE A WEAK ANTICYCLONE
CRESTING OVER US LATER AT NIGHT...THEN SLIDING TO OUR EAST.

THE NAM...BUILDS A HIGH PRESSURE OVER US ON THE DAY TUESDAY. DUE TO
SEVERE WEATHER AT HAND...DO NOT HAVE TIME TO QUIBBLE OVER THE
DETAILS. JUST BLEND THE TWO SOLUTIONS FOR NOW...BUT KEEP TUESDAY
DRY...WITH MORE CLOUDS THAN THE NAM WOULD INFER.

BY WEDNESDAY...A SECONDARY FRONT STILL LOOKS TO WORK ACROSS THE
REGION...BUT IT SHOULD HAVE VERY LIMITED MOISTURE AND SUPPORT WITH
IT. KEEP A SLIGHT CHANCE IN THE GRIDS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...ANOTHER ANTICYCLONE IS
PROGGED TO BUILD OVER THE REGION ON THURSDAY. THIS COULD BE THE
NICEST DAY OF THIS WEEK. THEN...THIS HIGH MOVES EAST...A SOUTHERLY
FLOW ATTEMPTS TO PUSH THE WARM HUMID STUFF OUR WAY ON FRIDAY INTO
EARLY SATURDAY BEFORE A STRONGER COLD FRONT APPROACHES. NOT MUCH IN
THE WAY OF CHANGE FROM PREVIOUS THINKING...EXCEPT TO MOVE THIS FRONT
A LITTLE FASTER.

&&

.AVIATION...SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS OUR
REGION...AND ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH EARLY
EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED WHICH INCLUDE
KALB AND KPOU THROUGH 10 PM. THERE IS A CHANCE OF THUNDERSTORMS
BRIEFLY PRODUCING SURFACE WIND GUSTS IN EXCESS OF 50 KTS AND LARGE
HAIL. AFTER 02Z...THE THREAT OF SEVERE THUNDER SHOULD DIMINISH...BUT
IF ANYTHING...THE IFR THREAT WILL INCREASE DUE TO THE POSSIBILITY OF
RAIN INDUCED FOG AND LOW CIGS. WITH TIME...THE SHOWERS SHOULD BECOME
LESS NUMEROUS AND END ALL TOGETHER. BY EARLY MONDAY...CONDITIONS
WILL SLOWLY IMPROVE FROM MVFR...BACK TO VFR FROM NORTHWEST TO
SOUTHEAST.

&&

.HYDROLOGY...THE THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO
PRODUCE COPIOUS AMOUNTS OF RAIN...LOCALLY WELL OVER AN INCH.
SO...WHILE RIVER BASIN QPF WILL GENERALLY BE LESS THAN INCH...ANY
CELL COULD PRODUCE WELL OVER AN INCH THROUGH THE EARLY PORTION OF
TONIGHT. THESE RAINERS COULD LOCALLY SWELL CREEKS AND PRODUCE
LOCALIZED FLOODING. HOWEVER...THIS RAIN WILL LIKELY NOT RESULT ANY
SIGNIFICANT RISE OF LAGER STEM RIVERS DUE TO OUR RECENT DRY SPELL OF
LATE. AFTER TONIGHT...MAINLY DRY WEATHER IS FORECAST THROUGH
THURSDAY WITH HYDRO PROBLEMS. THE NEXT SIGNIFICANT THREAT OF RAIN IS
FRIDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR CTZ001-013.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR MAZ001-025.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR
NYZ041-047>054-NYZ058>061-NYZ063>066-083-084.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR VTZ013>015.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...GG
HYDROLOGY...GG
Hazardous weather outlook, Aug 14, 1:43 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT SUN AUG 14 2005

NYZ032-033-038>040-042-082-083-151055-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
143 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY...
SOUTHERN ADIRONDACKS...AND WARREN COUNTY...

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THAT MAY PRODUCE HEAVY
RAINFALL AMOUNTS THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY.  THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084-
VTZ013>015-151055-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
143 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HUDSON
VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...THE SCHOHARIE
VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...
BERKSHIRES AND LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING.  THE MAIN THREAT FROM THE
POTENTIAL SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 58
MPH.

LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLASH FLOODING IN SOME
LOCATIONS. URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY.  THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Local storm report, Aug 14, 3:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     FEURA BUSH              42.58N 73.88W
08/14/2005                   ALBANY             NY   LAW ENFORCEMENT

            TREES DOWN. BETHELEM PD

0217 PM     TSTM WND DMG     EAST GREENBUSH          42.59N 73.70W
08/14/2005                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

0252 PM     TSTM WND DMG     AVERILL PARK            42.63N 73.55W
08/14/2005                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

&&

GG

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:08 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer68 min
Aug 14, 4:09 PM EDTSevere Thunderstorm WarningALYColumbia66 min
Aug 14, 6:52 PM EDTSevere Thunderstorm WarningALYGreene, Ulster53 min
Aug 14, 4:33 PM EDTSevere Thunderstorm WarningALYBerkshire57 min
Aug 14, 5:27 PM EDTSevere Thunderstorm WarningALYBerkshire37 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.